Advertisement

Calculating Growth Functions for Groups Using Automata

  • Marcus Brazil
Part of the Mathematics and Its Applications book series (MAIA, volume 325)

Abstract

Much of the research for this paper was conducted while I was working on my PhD thesis. I am grateful to my supervisor, Dr. Gary Davis, for first kindling my interest in this area and offering me invaluable encouragement and advice.

Keywords

Cayley Graph Growth Function Braid Group Coxeter Group Wreath Product 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. M. Alonso, Growth functions of amalgams, in: R. C. Alperin (ed.), Arboreal Group Theory, MSRI Publications 19, New York: Springer—Verlag, 1991.Google Scholar
  2. [2]
    I. K. Babenko, Problems of growth and rationality in algebra and topology, Uspekhi. Mat. Nauk 41 2 (1986), 95–142 (= Russian Math. Surveys 41 2 (1986), 117–175 ).MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    H. Bass, The degree of polynomial growth of finitely generated nilpotent groups, Proc. London Math. Soc. 25 (1972), 603–614.MathSciNetzbMATHGoogle Scholar
  4. [4]
    G. Baumslag and D. Solitar, Some Two-Generator One-Relator Non-Hopfian Groups, Bull. Amer. Math. Soc. 68 (1962), 199–201.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    G. Baumslag, S. M. Gersten, M. Shapiro and H. Short, Automatic Groups and Amalgams,MSRI preprint. (A condensed version of this paper, without proofs, appears in G. Baum-slag and C. F. Miller III (eds.), Algorithms and Classification in Combinatorial Group Theory,MSRI Publications 23 New York: Springer—Verlag, 1992.)Google Scholar
  6. [6]
    B. Benninghofen, S. Kemmerich and M. M. Richter, Systems of Reductions, Lecture Notes in Comput. Sci. 277, New York: Springer—Verlag, 1987.Google Scholar
  7. [7]
    M. Benson, Growth series offinite extensions of Z’ are rational, Invent. Math. 73 (1983), 251–269.MathSciNetzbMATHGoogle Scholar
  8. [8]
    M. Benson, On the rational growth of virtually nilpotent groups, in: S. Gersten and J. Stallings (ed.), Combinatorial Group Theory and Topology, Princeton: Princeton University Press, 1987, pp. 185–196.Google Scholar
  9. [9]
    N. Billington, Growth of groups and graded algebras,Comm. Algebra 12 (1984), 25792588.Google Scholar
  10. [10]
    N. Billington, Growth of groups and graded algebras: erratum, Comm. Algebra 13 (1985), 753–755.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    N. Billington, The growth of stratified groups, PhD thesis, La Trobe University, 1986.Google Scholar
  12. [12]
    N. Bourbaki, Groupes et Algèbres de Lie: Chapitres 4, 5 et 6, Paris: Masson, 1981.zbMATHGoogle Scholar
  13. [13]
    M. Brazil, Groups that grow rationally with respect to any finite generating set, in: Proceedings of the Sixth Annual Algebra Conference of Victoria, Melbourne: Royal Melbourne Institute of Technology Technical Report 1, 1989.Google Scholar
  14. [14]
    M. Brazil, Monoid growth functions for braid groups, International Journal of Algebra and Computation 1 (1991), 201–205.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    M. Brazil, Growth functions for some non-automatic Baumslag—Solitar groups,Trans. Amer. Math. Soc., to appear.Google Scholar
  16. [16]
    M. Brazil, Growth functions for some one-relator monoids, Comm. Algebra, 21 (1993), 3135–3146.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17]
    M. Brazil, Groups with rational growth, PhD thesis, La Trobe University, 1992.Google Scholar
  18. [18]
    J. W. Cannon, The growth of the closed surface groups and the compact hyperbolic Coxeter groups, preprint, 1983.Google Scholar
  19. [19]
    J. W. Cannon, The combinatorial structure of cocompact discrete hyperbolic groups, Geom. Dedicata 16 (1984), 123–148.MathSciNetzbMATHGoogle Scholar
  20. [20]
    J. W. Cannon, The theory of negatively curved spaces and groups, in: T. Bedford, M. Keane and C. Series (eds.), Ergodic Theory, Symbolic Dynamics and Hyperbolic Spaces, Oxford: Oxford University Press, 1991.Google Scholar
  21. [21]
    D. J. Collins, M. Edjvet and C. P. Gill, Growth series for the group x, y I x -1 yæ = y t Arch. Math. 62 (1994), 1–11.MathSciNetzbMATHGoogle Scholar
  22. [22]
    M. Edjvet and D. L. Johnson, The Growth of Certain Amalgamated Free Products and HNN-extensions, J. of the Austral. Math. Soc. Ser. A 52 (1992), 285–298.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    D. B. A. Epstein, J. W. Cannon, D. F. Holt, S.F. V. Levy, M. S. Patterson and W. P. Thurston, Word Processing in Groups, Boston: Jones and Bartlett, 1992.Google Scholar
  24. [24]
    D. B. A. Epstein, D. F. Holt and S. E. Rees, The use of Knuth-Bendix methods to solve the word problem in automatic groups,J. Symbolic Comput., to appear.Google Scholar
  25. [25]
    J. Fabrykowski and N. Gupta, On groups with sub-exponential growth functions II, J. Indian Math. Soc. 56 (1991), 217–228.MathSciNetzbMATHGoogle Scholar
  26. [26]
    B. Farb, Automatic groups: a guided tour, Enseign. Math. 38 (1992), 291–313.MathSciNetzbMATHGoogle Scholar
  27. [27]
    W. Floyd and S. Plotnick, Growth functions on Fuchsian groups and the Euler characteristic, Invent. Math. 88 (1987), 1–29.MathSciNetzbMATHGoogle Scholar
  28. [28]
    F. A. Garside, The braid group and other groups, Quart. J. Math. Oxford Ser. (2) 20 (1969), 235–254.MathSciNetzbMATHCrossRefGoogle Scholar
  29. [29]
    S. M. Gersten, Dehn functions and 1 1 -norms of finite presentations, in; G. Baumslag and C. F. Miller III (eds.), Algorithms and Classification in Combinatorial Group Theory, MSRI Publications 23, New York: Springer-Verlag, 1992.Google Scholar
  30. [30]
    E. Ghys and P. de la Harpe (eds.), Sur Les Groupes Hyperboliques d’apres Mikhael Gromov, Progress in Mathematics 83, Boston: Birkhäuser, 1990.Google Scholar
  31. [31]
    M. A. Grayson, Geometry and growth in three dimensions, Thesis, Princeton University, New Jersey, 1983.Google Scholar
  32. [32]
    R. I. Grigorchuk, On Milnor’s problem of group growth, Dokl. Akad. Nauk SSSR 271 (1983), 30–33 (= Soviet Math. Dokl. 28 (1983), 23–26 ).zbMATHGoogle Scholar
  33. [33]
    R. I. Grigorchuk, Degrees of growth of p-groups and torsion free groups, Mat. Sb. (N. S.) 126 168 (1985), 194–214 (= Math. USSR-Sb. 54 (1986), 185–205 ).zbMATHCrossRefGoogle Scholar
  34. [34]
    M. Gromov, Groups of polynomial growth and expanding maps, Inst. Hautes Études Sci. Publ. Math. 53 (1981), 53–78.MathSciNetzbMATHCrossRefGoogle Scholar
  35. [35]
    M. Gromov, Hyperbolic groups, in: Essays in Group Theory, M.S.R.I. 8, New York: Springer-Verlag, 1987, pp. 75–263.Google Scholar
  36. [36]
    J. R. J. Groves and G. C. Smith, Rewriting systems and soluble groups, preprint, University of Melbourne, 1989.Google Scholar
  37. [37]
    N. Gupta, On Milnor’s problem for the growth of finitely generated groups,Proc. Amer. Math. Soc., to appear.Google Scholar
  38. [38]
    J. E. Hoperoft and J. D. Ullman, Introduction to Automata Theory, Languages, and Computation, Reading, Massachusetts: Addison-Wesley, 1979.Google Scholar
  39. [39]
    D. L. Johnson, Rational growth of wreath products, in: C. M. Campbell and E. F. Robertson (eds.),Groups St Andrews 1989, 2, London Math. Soc. Lecture Note Series 160, Cambridge: Cambridge University Press, 1991, pp. 309–315.Google Scholar
  40. [40]
    D. L. Johnson and H. J. Song, The growth series of the Gieseking Group, in: W.J. Harvey and C. Maclachlan (eds.), Discrete Groups and Geometry, London Math. Soc. Lecture Note Series 173, Cambridge: Cambridge University Press, 1992, pp. 120–124.Google Scholar
  41. [41]
    P. Le Chenedec, Canonical Forms in Finitely Presented Algebras, Lecture Notes in Theoretical Computer Science 1, London: Pitman, 1986.Google Scholar
  42. [42]
    P. Le Chenedec, A catalogue of complete group presentations, J. Symbolic Comput. 2 (1986), 363–381.MathSciNetCrossRefGoogle Scholar
  43. [43]
    J. Lewin, The growth function of a graph group, Comm. Algebra 17 (1989), 1187–1191.MathSciNetzbMATHCrossRefGoogle Scholar
  44. [44]
    J. Lewin, The growth function of some free products of groups, Comm. Algebra 19 (1991), 2405–2418.MathSciNetzbMATHCrossRefGoogle Scholar
  45. [45]
    R. C. Lyndon and P. E. Schupp, Combinatorial Group Theory, Berlin: Springer-Verlag, 1977.zbMATHGoogle Scholar
  46. [46]
    K. Madlener and F. Otto, About the descriptive power of certain classes of finite string-rewriting systems, Theoret. Comput. Sci. 67 (1989), 143–172.MathSciNetzbMATHGoogle Scholar
  47. [47]
    C. F. Miller III, Normal forms for some Baumslag-Solitar groups, preprint, University of Melbourne, 1993.Google Scholar
  48. [48]
    J. Milnor, A note on curvature and fundamental group, J. Differential Geom. 2 (1968), 1–7.MathSciNetzbMATHGoogle Scholar
  49. [49]
    J. Milnor, Growth of finitely generated solvable groups, J. Differential Geom. 2 (1968), 447–449.MathSciNetzbMATHGoogle Scholar
  50. [50]
    L. Paris, Growth Series of Coxeter Groups, in: E. Ghys, A. Haeflinger, A. Verjovsky (eds.), Group Theory from a Geometric Viewpoint, Singapore: World Scientific Press, 1991.Google Scholar
  51. [51]
    W. Parry, Counterexamples involving growth series and Euler characteristics, Proc. Amer. Math. Soc. 102 (1988), 49–51.MathSciNetzbMATHCrossRefGoogle Scholar
  52. [52]
    W. Parry, Growth series of some wreath products, Trans. Amer. Math. Soc. 331 (1992), 751–759.MathSciNetzbMATHCrossRefGoogle Scholar
  53. [53]
    J. Pedersen, Growth series of monoids and free algebras, Congr. Numer. 73 (1990), 133–146.Google Scholar
  54. [54]
    J-P. Serre, Cohomologie des groupes discrets, in: Prospects in Mathematics, Princeton: Princeton University Press, 1971, pp. 77–170.Google Scholar
  55. [55]
    M. Shapiro, A geometric approach to the almost convexity and growth of some nilpotent groups, Math. Ann. 285 (1989), 601–624.MathSciNetzbMATHCrossRefGoogle Scholar
  56. [56]
    N. Smythe, Growth functions and Euler series, Invent. Math. 77 (1984), 517–531.MathSciNetzbMATHGoogle Scholar
  57. [57]
    K. Tatsuoka, Geodesics in the braid group,preprint, University of Texas at Austin.Google Scholar
  58. [58]
    J. Tits, Free Subgroups in Linear Groups, J. Algebra 20 (1972), 250–270.MathSciNetzbMATHCrossRefGoogle Scholar
  59. [59]
    V. A. Ufnarovskii, On the use of graphs for computing a basis, growth and Hilbert Series of associative algebras, Math. USSR Sbornik 68 (1991), 417–428.Google Scholar
  60. [60]
    P. Wagreich, The growth function of a discrete group, in: Proc. Conference on Algebraic Varieties with Group Actions, Lecture Notes in Math. 956, New York: Springer-Verlag, 1982, pp. 125–144.Google Scholar
  61. [61]
    J. Wolf, Growth of finitely generated groups and curvature of Riemannian manifolds, J. Differential Geom. 2 (1968), 421–446.zbMATHGoogle Scholar
  62. [62]
    U. Zwick, Computing Growth Functions, preprint, University of Warwick, 1990.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1995

Authors and Affiliations

  • Marcus Brazil
    • 1
  1. 1.Department of MathematicsUniversity of MelbourneParkvilleAustralia

Personalised recommendations